Consumer medicine information

MAXIGESIC

Paracetamol; Ibuprofen

BRAND INFORMATION

Brand name

Maxigesic Tablets

Active ingredient

Paracetamol; Ibuprofen

Schedule

S2: 10's; S3: 16's, 30's

 

Consumer medicine information (CMI) leaflet

Please read this leaflet carefully before you start using MAXIGESIC.

What is in this leaflet

This leaflet answers some common questions about Maxigesic®.

It does not contain all the available information. It does not take the place of talking to your pharmacist or doctor.

All medicines have risks and benefits. Your pharmacist or doctor has weighed the risks of you taking Maxigesic® against the benefits they expect it will have for you.

If you have any concerns about taking Maxigesic®, ask your pharmacist or doctor.

Keep this leaflet with the medicine, you may need to read it again.

What Maxigesic® is used for

Maxigesic® contains paracetamol and ibuprofen.

Paracetamol works to stop the pain messages from getting through to the brain. It also acts in the brain to reduce fever.

Ibuprofen belongs to a group of medicines called non-steroidal anti-inflammatory drugs (or NSAIDs). It relieves pain and reduces inflammation (swelling, redness or soreness).

Maxigesic® is used for temporary relief of pain associated with: headache, migraine headache, tension headache, sinus pain, toothache, dental procedures, backache, sore throat, arthritis, tennis elbow, period pain, muscular pain, rheumatic pain, aches and pains associated with colds and flu. Reduces fever.

Maxigesic® is not addictive.

Ask your pharmacist or doctor if you have any questions about this medicine.

Before you take Maxigesic®

When you must not take it

Do not take Maxigesic® if you have an allergy to:

  • any medicine containing paracetamol;
  • any medicine containing ibuprofen;
  • any of the ingredients listed at the end of this leaflet;
  • aspirin or any other NSAIDs
    Many medicines used to treat headache, period pain and other aches and pains contain paracetamol, aspirin, ibuprofen or other NSAID medicines. If you are not sure if you are taking any of these medicines, ask your pharmacist.

Some of the symptoms of an allergic reaction may include:

  • shortness of breath
  • wheezing or difficulty breathing
  • swelling of the face, lips, tongue or other parts of the body
  • rash, itching or hives on the skin
  • stomach ache, fever, chills, nausea and vomiting
  • fainting

If you are allergic to aspirin or NSAID medicines and take Maxigesic®, these symptoms may be severe.

Do not take this medicine if:

  • you are pregnant
  • you are breast-feeding or intend to breast-feed;
  • you are (or have previously) bled from the rectum (back passage), have black sticky bowel motions (stools) or bloody diarrhoea;
  • you have impaired kidney function, impaired liver function or heart problems
  • you have a peptic ulcer (e.g.. stomach or duodenal ulcer), a recent history of one, or have had peptic ulcers before or any other stomach disorders;

Do not take Maxigesic® if you regularly drink large quantities of alcohol.

Do not take Maxigesic® after the expiry date printed on the pack or if the packaging is torn or shows signs of tampering.

If it has expired or is damaged, return it to your pharmacist for disposal.

If you are not sure whether you should start taking Maxigesic®, talk to your pharmacist or doctor.

Before you start to take Maxigesic®

Tell your pharmacist or doctor if:

  • you have difficulty urinating;
  • you are currently having an infection;
  • you plan to have surgery
  • you are aged 65 years or over;
  • you have or have had other medical conditions including:
    - high blood pressure;
    - severe skin reactions such as Stevens-Johnson syndrome;
    - asthma;
    - vision problems;
    - tendency to bleed or other blood problems;
    - bowel or intestinal problems such as ulcerative colitis;
    - swelling of ankles or feet;
    - diarrhoea.

Taking other medicines

Do not take with other medicines containing paracetamol, ibuprofen, aspirin or other NSAIDs unless under the advice of a doctor

Many medicines used to treat headache, period pain and other aches and pains contain paracetamol, aspirin, ibuprofen or other NSAID medicines. These medicines have a range of different trade names. It is important to check the labels of all other medicines you are taking to make sure they do not contain paracetamol or ibuprofen, aspirin or any other NSAIDs. Taking too much paracetamol or ibuprofen may cause serious side effects. If you are not sure if you are taking any of these medicines, ask your pharmacist.

Tell your pharmacist or doctor if you are taking any other medicines, including any that you get without a prescription from your pharmacy, supermarket or health food shop.

Maxigesic® may interfere with some medicines. These include:

  • medicines to prevent blood clots such as warfarin
  • medicines to treat epilepsy or fits
  • chloramphenicol, an antibiotic used to treat ear and eye infections
  • metoclopramide, a medicine that increases gastric emptying
  • propantheline, a medicine used for treating cramps or spasms of the stomach, intestines (gut) or bladder
  • cholestyramine, a medicine used as a bile acid sequestrant
  • probenecid, a medicine used to treat gout
  • zidovudine, a medicine used to treat HIV (the virus that causes AIDs)
  • Co-trimoxazole, an antibacterial medicine
  • medicines used to treat tuberculosis such as isoniazid
  • medicines to treat high blood pressure or other heart conditions
  • diuretics, also called fluid tablets
  • lithium, a medicine used to treat some types of depression
  • methotrexate, a medicine used to treat arthritis and some types of cancer
  • corticosteroids, such as prednisone, cortisone

These medicines may be affected by Maxigesic® or may affect how well Maxigesic® works. You may need different amounts of your medicines, or you may need to take different medicines.

Your doctor and pharmacist will have more information on these and other medicines to be careful with or avoid while taking this medicine.

How to take Maxigesic®

Follow all directions given to you by your doctor and pharmacist carefully.

These directions may differ from the information contained in this leaflet.

If you do not understand the instructions on the label, ask your pharmacist or doctor for help.

How much to take

Adults and Children over 12 years: The usual dosage is one to two tablets taken every six hours, as required, up to a maximum of eight tablets in 24 hours.

Children under 12 years: Maxigesic® is not recommended for children under 12 years.

Do not take more than 8 tablets in a 24 hours period.

If your doctor prescribes a different dose, follow directions given by your doctor.

How to take it

Take Maxigesic® tablets with a full glass of water.

How long to take it

Adults and children over 12 years: Only take Maxigesic® tablets for a few days at a time for adults, or 48 hours at a time for children and adolescents aged 12-18 years unless your doctor tells you to take it for longer.

Children under 12 years: Maxigesic® is not recommended for children under 12 years.

Do not take Maxigesic® for longer than your doctor says.

Maxigesic® only helps to control pain but will not cure your condition.

If your symptoms persist, worsen or new symptoms develop, talk to your doctor or pharmacist.

If you take too much (overdose)

Immediately telephone your doctor or the Poisons Information Centre (telephone in Australia 13 11 26, telephone in NZ 0800764766) for advice, or go to Accident and Emergency at the nearest hospital, if you think that you or anyone else may have taken too much Maxigesic® Do this even if there are no signs of discomfort or poisoning.

Taking too many Maxigesic® tablets can lead to delayed, serious liver and renal damage. You may need urgent medical attention.

If you take too much Maxigesic® you may:

  • feel sick or vomit
  • have stomach pain
  • have convulsions
  • feel dizzy or even become unconscious

While you are taking Maxigesic®

Things you must do

If you become pregnant while taking Maxigesic® stop taking Maxigesic® and tell your doctor immediately.

If you are about to be started on any new medicine tell your doctor and pharmacist that you are taking Maxigesic®.

Tell all of the doctors, dentists and pharmacist that are treating you that you are taking Maxigesic®.

Talk to your pharmacist or doctor if your symptoms do not improve.

Your pharmacist or doctor will assess your condition and decide if you should continue to take the medicine.

Things you must not do

Do not take any other medicines to relieve pain and reduce inflammation while you are taking Maxigesic® without first telling your doctor. This includes:

  • aspirin (also called acetylsalicylic acid);
  • other medicine containing paracetamol (also called acetaminophen);
  • other medicine containing ibuprofen and other NSAIDs.

Do not take for more than a few days at a time for adults or more than 48 hours at a time for children and adolescents aged 12-18 years unless your doctor tells you to.

Do not take more than the recommended dose unless your doctor tells you to.

Do not take Maxigesic® to treat any other complaints unless your doctor tells you to.

Do not give Maxigesic® to anyone else, even if they have the same conditions as you.

Do not take Maxigesic® if you regularly drink large quantities of alcohol.

Things to be careful of

Avoid alcohol while taking Maxigesic®.

Drinking large quantities of alcohol while taking Maxigesic® may increase the risk of liver side effects.

Be careful driving or operating machinery until you know how Maxigesic® affects you.

Side effects

Tell your pharmacist or doctor as soon as possible if you do not feel well while you are taking Maxigesic®.

This medicine helps most people , but it may have unwanted side effects in a few people.

All medicines can have side effects. Sometimes they are serious, most of the time they are not. You may need medical attention if you get some of the side effects.

Do not be alarmed by the following lists of side effects. You may not experience any of them.

Tell your pharmacist or doctor if you notice any of the following and they worry you:

  • nausea or vomiting
  • loss of appetite
  • heartburn or pain the upper part of your stomach
  • cramps, wind, constipation or diarrhoea
  • skin rashes
  • headache
  • dizziness
  • sleeplessness
  • change in mood, for example depression, confusion, nervousness

The above list includes the more common side effects of your medicine. They are usually mild.

Tell your doctor as soon as possible if you notice any of the following:

  • severe pain or tenderness in the stomach
  • eye problems such as blurred vision, sore red eyes, itching
  • signs of frequent or worrying infections such as fever, severe chills, sore throat or mouth ulcers
  • bleeding or bruising more easily than normal, reddish or purplish blotches under the skin
  • signs of anaemia, such as tiredness, headaches, being short of breath, and looking pale
  • yellowing of the skin and /or eyes, also called jaundice
  • unusual weight gain, swelling of ankles or legs
  • tingling of the hands and feet
  • symptoms of sunburn (such as redness, itching, swelling, blistering) which may occur more quickly than normal.
  • Severe or persistent headache
  • Fast or irregular heartbeats, also called palpitations.

The above list includes serious side effects that may require medical attention. Serious side effects are rare for low doses of this medicine and when used for a short period of time.

If any of the following happen, stop taking Maxigesic® and tell your doctor immediately or go to Accident and Emergency at your nearest hospital:

  • vomiting blood or material that looks like coffee grounds;
  • bleeding from the back passage, black sticky bowel motions (stools) or bloody diarrhoea;
  • swelling of the face, lips or tongue which may cause difficulty in swallowing or breathing;
  • asthma, wheezing, shortness of breath;
  • sudden or severe itching, skin rash, hives;
  • severe blisters and bleeding in the lips, eyes, mouth, nose and genitals (Stevens Johnson Syndrome);
  • fever, generally feeling unwell, nausea, stomach ache, headache and stiff neck.

The above list includes very serious side effects. You may need urgent medical attention or hospitalisation.

Other side effects not listed above may also occur in some people.

Tell your pharmacist or doctor if you notice anything that is making you feel unwell.

After using Maxigesic®

Storage

Keep your medicine in the original pack until it is time to take.

Keep your medicine in a cool dry place where the temperature stays below 30°C.

Do not store Maxigesic® or any other medicine in the bathroom or near a sink. Do not leave it on a window sill or in the car.

Heat and dampness can destroy some medicines.

Keep it where children cannot reach it.

A locked cupboard at least one-and-a-half metres above the ground is a good place to store medicines.

Disposal

Ask your pharmacist what to do with any medicine that is left over, or if the expiry date has passed.

Product description

What it looks like

Maxigesic® tablets are white coloured, capsule shaped, film coated tablets with breakline on one side and plain on the other side.

Ingredients

Maxigesic® contains 500 mg of paracetamol and 150 mg of ibuprofen in each tablet.

It also contains:

  • Maize starch
  • Microcrystalline cellulose
  • Croscarmellose sodium
  • Magnesium stearate
  • Talc
  • Opadry white (HMPC 2910/Hypromellose 15cP (E464), Lactose Monohydrate, Titanium Dioxide (E171), Trisodium citrate (E331) Macrogol/PEG 4000)

Supplier

Maxigesic® is supplied by:
AFT Pharmaceuticals Pty Ltd.
Level 9, 20 Hunter Street,
Sydney NSW 2001
AUSTRALIA

Australian Registration Number: 218785

This leaflet was prepared on 18 December 2013

BRAND INFORMATION

Brand name

Maxigesic Tablets

Active ingredient

Paracetamol; Ibuprofen

Schedule

S2: 10's; S3: 16's, 30's

 

Name of the medicine

Paracetamol 500 mg and ibuprofen 150 mg.

Excipients.

Maize starch, microcrystalline cellulose, croscarmellose sodium, magnesium stearate, opadry white (HMPC 2910/ Hypromellose 15cP (E464), lactose monohydrate, titanium dioxide (E171), trisodium citrate (E331), macrogol/ PEG 4000) and talc.

Description

Paracetamol.

Chemical name: N-acetyl-p-aminophenol. CAS: 103-90-2.

Ibuprofen.

Chemical name: (±)-2-(p-isobutylphenyl) propionic acid. CAS: 15687-27-1.

Pharmacology

Pharmacokinetics.

Absorption.

Paracetamol is absorbed from the gastrointestinal tract with peak plasma concentration occurring about 10 to 60 minutes after oral administration.
Ibuprofen is absorbed following oral administration with maximum plasma concentrations usually achieved in 60 to 120 minutes.

Distribution.

Paracetamol is distributed into most body tissues. Ibuprofen is highly protein bound.

Metabolism.

Paracetamol is metabolised extensively in the liver and excreted in the urine, mainly as inactive glucuronide and sulphate conjugates. Less that 5% is excreted unchanged. The metabolites of paracetamol include a minor hydroxylated intermediate which has hepatotoxic activity. This active intermediate is detoxified by conjugation with glutathione, however, it can accumulate following paracetamol overdosage and if left untreated has the potential to cause severe and even irreversible liver damage.
Paracetamol is metabolised differently by premature infants, newborns, and young children compared with adults, the sulphate conjugate being most predominant.
Ibuprofen is highly bound (90-99%) to plasma proteins and is extensively metabolised to inactive compounds in the liver, mainly by glucuronidation.
The metabolic pathways of paracetamol and ibuprofen are distinct and there should be no drug interactions where the metabolism of one affects the metabolism of the other. A formal study using human liver enzymes to investigate such a possibility failed to find any potential drug interaction on the metabolic pathways.
In another study, the effect of ibuprofen on the oxidative metabolism of paracetamol was evaluated in healthy volunteers under fasting conditions. The study results indicated that ibuprofen did not alter the amount of paracetamol undergoing oxidative metabolism, as the amount of paracetamol and its metabolites (glutathione, mercapturate, cysteine, glucuronide and sulfate-paracetamol) were similar when administered alone, as paracetamol, or with the concomitant administration of ibuprofen (as a fixed combination Maxigesic).

Elimination.

Paracetamol elimination half-life varies from about 1 to 3 hours.
Both the inactive metabolites and a small amount of unchanged ibuprofen are excreted rapidly and completely by the kidney, with 95% of the administered dose eliminated in the urine within four hours of ingestion. The elimination half-life of ibuprofen is in the range of 1.9 to 2.2 hours.

Pharmacokinetic/ pharmacodynamic relationship(s).

A specific study to investigate possible effects of paracetamol on the plasma clearance of ibuprofen and vice versa did not identify any drug interactions.

Pharmacodynamics/ mechanism of action.

Paracetamol.

Although the exact site and mechanism of analgesic action is not clearly defined, paracetamol appears to produce analgesia by elevation of the pain threshold.

Ibuprofen.

Ibuprofen possesses analgesic, antipyretic and anti-inflammatory properties, similar to other nonsteroidal anti-inflammatory drugs (NSAIDs). Its mechanism of action is unknown, but is thought to be through peripheral inhibition of cyclooxygenases and subsequent prostaglandin synthesis inhibition.

Clinical Trials

A prospective, parallel group, double blind comparison of the analgesic effect of Maxigesic, paracetamol alone, or ibuprofen alone in 135 patients with postoperative dental pain for 48 hours following oral surgery was conducted. The oral surgery was conducted under local or general anaesthetic with one dose of oral analgesic (2 tablets of paracetamol 500 mg or ibuprofen 300 mg or Maxigesic) given preoperatively. Total dose in the 24 hours were paracetamol 4000 mg, ibuprofen 1200 mg and Maxigesic. Analgesia, the primary efficacy end point was a time corrected AUC (area under the curve) calculated from 100 mm VAS (visual analogue scale) pain scores over 48 hours at both rest and on activity.
The primary end points, assessed on the intent to treat (ITT) population, showed the mean time adjusted AUCs over 48 hours calculated from the VAS pain scores for Maxigesic were significantly lower than for paracetamol at rest (22.344 [SE 3.2] and 33.016 [3.005] respectively (p = 0.007), and on activity 28.377 [SE 3.396] and 40.364 [SE 3.271] respectively (p = 0.006).
A similar outcome is seen for the Maxigesic comparison where the AUCs over 48 hours showed the VAS for the combination drug were significantly lower than for ibuprofen at rest, 22.344 [SE 3.2] and 34.78 [SE 3.22] respectively (p = 0.003) and during activity 28.377 [SE 3.396] and 40.217 [SE 3.418] respectively (p = 0.007). See Figure 1.
A presentation of the pain records during the 48 hours also shows the Maxigesic analgesic effect showed lower mean pain scores than either of its two active ingredients at almost all time points at both rest and during activity (see Figure 2).
A double blind, placebo controlled, randomised, parallel group comparison trial was conducted in 159 participants experiencing pain from removal of 2-4 molars. Three different possible doses of Maxigesic were evaluated and compared with that of placebo [N = 49]. The doses corresponded to half [N = 46], one [N = 34] or two tablets [N = 30] of Maxigesic given four times a day for 24 hours.
The mean adjusted sum of pain intensity difference [SPID] in all the Maxigesic doses were significantly [p = 0.004-0.002] higher than placebo consistent with each possible dose of Maxigesic being more effective than placebo.
The results demonstrating the SPID, response rate, maximum VAS pain scores and percentage of patients requiring rescue medication for all four study groups (placebo, half, one and two tablet doses) are presented in Table 1.

Indications

Maxigesic tablets are indicated for temporary relief of pain associated with: headache, migraine headache, tension headache, sinus pain, toothache, dental procedures, backache, sore throat, arthritis, tennis elbow, period pain, muscular pain, rheumatic pain, aches and pains associated with colds and flu. Reduces fever.

Contraindications

Maxigesic is contraindicated for use in the following.
In patients with known hypersensitivity reaction to paracetamol, ibuprofen, aspirin, other NSAIDs or any other ingredients in the product.
In patients with active alcoholism as chronic excessive alcohol ingestion may predispose patients to paracetamol hepatoxicity (due to the paracetamol component).
In patients who have experienced asthma, urticaria, or allergic type reactions after taking aspirin, ibuprofen or other NSAIDs. Severe, rarely fatal, anaphylactic-like reactions to NSAIDs have been reported in such patients (see Precautions, Pre-existing asthma).
In patients with active gastrointestinal bleeding, peptic ulceration or other stomach disorders.
During pregnancy or in patients planning to become pregnant.
During breastfeeding.
In patients with impaired kidney function, impaired liver function or heart problems.

Precautions

Maxigesic should not be taken with other products containing ibuprofen, paracetamol, aspirin, salicylates or with any other anti-inflammatory medicines unless under a doctor's instruction. Refer to Interactions with Other Medicines for additional information.

Use in older patients.

No adjustment in labelled dosage is necessary for older patients who require paracetamol therapy. Those who require therapy for longer than a few days should consult their physician for condition monitoring; however, no reduction in recommended dosage is necessary. However, caution should be taken with regard to the use of ibuprofen as it should not be taken by adults over the age of 65 without consideration of comorbidities and comedications because of an increased risk of adverse effects, in particular heart failure, gastrointestinal ulceration and renal impairment.

Haematological effects.

Blood dyscrasias have been rarely reported. Patients on long-term therapy with ibuprofen should have regular haematological monitoring.

Coagulation defects.

Like other NSAIDs, ibuprofen can inhibit platelet aggregation. Ibuprofen has been shown to prolong bleeding time (but within the normal range), in normal subjects. Because this prolonged bleeding effect may be exaggerated in patients with underlying haemostatic defects, ibuprofen should be used with caution in persons with intrinsic coagulation defects and those on anticoagulation therapy.

Carcinogenicity/ mutagenicity.

There is nothing in the available information on ibuprofen and paracetamol to suggest an increased or novel risk of genotoxicity or carcinogenicity with coadministration of ibuprofen and paracetamol.

Reproductive and teratogenic effects.

No information was found about the potential effects of ibuprofen on mating behavior, or early embryonic development in animals. Paracetamol reportedly does not affect reproductive performance in mice.
When administered to pregnant rats and rabbits during the period of organogenesis, ibuprofen reportedly does not affect fetal development in either species. When administered to pregnant mice throughout gestation, paracetamol reportedly results in reduced birth weights.
No information was found about the potential effects of ibuprofen on peri/ postnatal development in animals. When administered to mice throughout gestation and lactation, paracetamol reportedly resulted in reduced pup growth.
Reversible infertility has been reported in women on long-term NSAIDs.
There is nothing in the available information on ibuprofen and paracetamol to suggest an increased or novel risk of reproductive or developmental toxicity with coadministration of the two drugs in the form of Maxigesic.

Potential laboratory test interferences.

Using current analytical systems, paracetamol does not cause interference with laboratory assays. However, there are certain methods with which the possibility of laboratory interference exists, as described below.

Blood tests.

Paracetamol at recommended doses does not appear to interfere with glucose analysis using currently marketed blood glucose meters. For further detail, it may be advisable to contact the specific laboratory instrumentation manufacturer.

Urine tests.

Paracetamol in therapeutic doses may interfere with the determination of 5-hydroxyindoleacetic acid (5HIAA), causing false positive results. False determinations may be eliminated by avoiding paracetamol ingestion several hours before and during the collection of the urine specimen.

Gastrointestinal events.

Upper gastrointestinal ulcers, gross bleeding or perforation have been described with NSAIDs. The risks increase with dose and duration of treatment, and are more common in patients over the age of 65 years. Some patients will experience dyspepsia, heartburn, nausea, stomach pain or diarrhoea. These risks are minimal when this product is used at the prescribed dose for a few days.
Maxigesic should be used with caution, and at the lowest effective dose for the shortest duration, in patients with a history of gastrointestinal haemorrhage or a history of peptic ulcers since their condition may be exacerbated. It is contraindicated in patients with active gastrointestinal bleeding and in those with peptic ulcers or other stomach disorders.
This product should be discontinued if there is any evidence of gastrointestinal bleeding.
The concurrent use of aspirin and NSAIDs also increases the risk of serious gastrointestinal adverse events.

Cardiovascular thrombotic events.

Observational studies have indicated that nonselective NSAIDs may be associated with an increased risk of serious cardiovascular events, including myocardial infarction and stroke, which may increase with dose or duration of use. Maxigesic is contraindicated in patients with heart problems.

Hypertension.

NSAIDs may lead to onset of new hypertension or worsening of pre-existing hypertension and patients taking antihypertensive medicines with NSAIDs may have an impaired antihypertensive response. Caution is advised when prescribing Maxigesic to patients with hypertension. Blood pressure should be monitored closely during initiation of treatment with Maxigesic and at regular intervals thereafter.

Severe skin reactions.

NSAIDs may very rarely cause serious cutaneous adverse events such as exfoliative dermatitis, toxic epidermal necrolysis (TEN) and Stevens-Johnson syndrome (SJS), which can be fatal and occur without warning. These serious adverse events are idiosyncratic and are independent of dose or duration of use. Patients should be advised of the signs and symptoms of serious skin reactions and to consult their doctor at the first appearance of a skin rash or any other sign of hypersensitivity.

Pre-existing asthma.

Products containing ibuprofen should not be administered to patients with aspirin sensitive asthma and should be used with caution in patients with pre-existing asthma.

Ophthalmological effects.

Adverse ophthalmological effects have been observed with NSAIDs; accordingly, patients who develop visual disturbances during treatment with ibuprofen should have an ophthalmological examination.

Combination use of ACE inhibitors or angiotensin receptor antagonists, anti-inflammatory drugs and thiazide diuretics.

The use of an ACE inhibiting drug (ACE inhibitor or angiotensin receptor antagonist), an anti-inflammatory drug (NSAID or COX-2 inhibitor) and thiazide diuretic at the same time increases the risk of renal impairment. This includes use in fixed combination products containing more than one class of drug. Combined use of these medications should be accompanied by increased monitoring of serum creatinine, particularly at the institution of the combination. The combination of drugs from these three classes should be used with caution particularly in elderly patients.

Aseptic meningitis.

For products containing ibuprofen aseptic meningitis has been reported only rarely, usually but not always in patients with systemic lupus erythematosus (SLE) or other connective tissue disorders.

Masking signs of infection.

As with other drugs of this class containing ibuprofen, by reducing fever this may mask the usual signs of infection.

Special precautions.

In order to avoid exacerbation of disease or adrenal insufficiency, patients who have been on prolonged corticosteroid therapy should have their therapy tapered slowly rather than discontinued abruptly when ibuprofen is added to the treatment program.

Use in pregnancy.

(Category C)
NSAIDs inhibit prostaglandin synthesis and, when given during the latter part of pregnancy, may cause closure of the foetal ductus arteriosus, foetal renal impairment, inhibition of platelet aggregation and delay labour and birth.
Paracetamol has been taken by a large number of pregnant women and women of childbearing age without any proven increase in the frequency of malformations or other direct or indirect harmful effects on the foetus having been observed.
Further, there is inadequate information regarding the use of Maxigesic in pregnancy. Therefore Maxigesic should not be used during pregnancy or in patients planning to become pregnant.

Use in lactation.

Maxigesic is not recommended for nursing mothers.

Interactions

Paracetamol.

The following interactions have been noted.

Anticoagulant drugs (e.g. warfarin).

Dosage may require reduction if paracetamol and anticoagulants are taken for a prolonged period of time.

Antiepileptic medications.

The likelihood of toxicity may be increased by the concomitant use of enzyme inducing agents.
Paracetamol absorption is increased by substances that increase gastric emptying e.g. metoclopramide.
Paracetamol absorption is decreased by substances that decrease gastric emptying e.g. propantheline, antidepressants with anticholinergic properties, and narcotic analgesics.

Chloramphenicol.

Paracetamol may increase chloramphenicol plasma concentrations.

Hepatotoxic drugs or drugs that induce liver microsomal enzymes such as alcohol and anticonvulsant agents.

The risk of paracetamol toxicity may be increased in patients receiving these drugs.

Probenecid.

May affect paracetamol excretion and plasma concentrations.

Cholestyramine.

Reduces the absorption of paracetamol if given within 1 hour of paracetamol.

Isoniazid alone or combined with other drugs for tuberculosis.

In patients receiving these drugs severe hepatotoxicity at therapeutic doses or moderate overdoses of paracetamol has been reported.

Zidovudine and co-trimoxazole.

Severe hepatotoxicity has occurred after use of paracetamol in a patients taking these drugs.

Ibuprofen.

The following interactions have been noted.

Anticoagulants, including warfarin.

Ibuprofen interferes with the stability of INR and may increase risk of severe bleeding and sometimes fatal haemorrhage, especially from the gastrointestinal tract. Ibuprofen should only be used in patients taking warfarin if absolutely necessary and they must be closely monitored.

Lithium.

Ibuprofen may decrease renal clearance and increase plasma concentration of lithium.

ACE inhibitors, beta-blockers and diuretics.

Ibuprofen may reduce the antihypertensive effect of these drugs and may cause natriuresis and hyperkalemia in patients under these treatments.

Methrotrexate.

Ibuprofen reduces methotrexate clearance.

Cardiac glycosides.

Ibuprofen may increase the plasma levels of these drugs.

Corticosteroids.

The risk of ibuprofen induced gastrointestinal bleeding may be increased with concomitant use of oral corticosteroids.

Zidovudine.

Ibuprofen may prolong bleeding time in patients treated with this drug.

Probenecid, antidiabetic medicine and phenytoin.

These medicines may interact with ibuprofen.

Adverse Effects

Clinical trials with Maxigesic have not indicated any other undesirable effects other than those for paracetamol alone or ibuprofen alone.
Side effects of paracetamol are rare and usually mild, although haematological reactions have been reported. Skin rashes and hypersensitivity reactions occur occasionally. Overdosage with paracetamol if left untreated can result in severe, sometimes fatal liver damage and rarely, acute renal tubular necrosis.
Adverse effects with nonprescription (OTC) or short-term use ibuprofen are rare and may include the following.

Gastrointestinal.

Gastrointestinal bleeding, dyspepsia, heartburn, nausea, loss of appetite, stomach pain, diarrhoea.

Central nervous system (CNS).

Dizziness, fatigue, headache, nervousness.

Hypersensitivity reactions.

Skin rashes and itching. Rarely exfoliative dermatitis and epidermal necrolysis have been reported with ibuprofen.
Rare cases of photosensitivity.

Cardiovascular.

Risks of myocardial infarct and stroke. These risks are minimal at Maxigesic recommended maximum daily doses but increase with longer duration of treatment, and in the elderly. Fluid retention and in some cases oedema have been reported with all NSAIDs. These effects are rare at nonprescription doses.
Allergic reactions such as skin rash, itching, swelling of the face or breathing difficulties may also occur. These are usually transient and reversible on cessation of treatment.

Dosage and Administration

Adults and children over 12 years.

The usual dosage is one to two tablets taken every six hours, as required, up to a maximum of eight tablets in 24 hours.

Children under 12 years.

Maxigesic is not recommended for children under 12 years.

Overdosage

If an overdose is taken or suspected, ring the Poisons Information Centre (Australia 131 126) for the most up to date treatment recommendations.

Symptoms.

Paracetamol.

Symptoms of paracetamol overdosage in the first 24 hours are pallor, nausea, vomiting, anorexia and abdominal pain. Liver damage may become apparent 12 to 48 hours after ingestion. Abnormalities of glucose metabolism and metabolic acidosis may occur. In severe poisoning, hepatic failure may proceed to encephalopathy, coma and death. Acute renal failure with acute tubular necrosis may develop in the absence of severe liver damage. Cardiac arrhythmias have been reported. Liver damage is likely in adults who have taken 10 g or more of paracetamol, due to excess quantities of a toxic metabolite becoming irreversibly bound to liver tissue.

Ibuprofen.

Symptoms include nausea, abdominal pain and vomiting, dizziness, convulsion and rarely, loss of consciousness. Clinical features of overdose with ibuprofen which may result are depression of the central nervous system and the respiratory system.

Presentation

Tablets (white, capsule shaped, film coated, breakline one side, plain on reverse): 8's*, 10's, 16's, 20's*, 24's*, 30's (blister pack).
* Not currently marketed in Australia.

Storage

Store below 30°C in a dry place, protected from light.

Poison Schedule

S3.